MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number G30473
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a percutaneous nephrolithotomy, the surgeon discovered that the "cladding" on a hiwire nitinol hydrophilic wire guide was separating as it was advanced past the stone burden.The procedure was completed using a similar wire guide.No adverse effects to the patient were reported due to this incident.No portion of the device remained within the patient.
 
Additional Manufacturer Narrative
H6: communication/interviews (4111).Additional information: d10.Investigation evaluation: a visual inspection, dimensional verification, and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, quality control data, and specifications.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Visual examination confirmed wire guide was received in used condition and without the coiled holder.Under magnification areas of scrape marks were visible on the wire coating.Supplier investigation found that the specimen presented a large radius bend over the distal 19.4cm; consistent with tensile loading, such as from withdrawal against resistance.The complaint is not confirmed as the specimen did not present any evidence that ¿the cladding on the wire was separating¿.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guides when gaining access.When using wire guide through a metal cannula /needle, use caution as damage may occur to outer coating.When exchanging or withdrawing an instrument over the wire guide, secure and maintain the wire guide in place under fluoroscopy in order to avoid unexpected wire guide displacement.These wire guides are not intended for tpca use.Instructions for activating hydrophilic coating: the hydrophilic coating on the wire guide is activated by immersion in sterile water or sterile saline solution.1.Prior to using the wire guide, fill a syringe with sterile water or sterile saline solution and attach it to the flushing port on the wire guide.2.Inject enough solution to wet the wire guide surface entirely.This will activate the hydrophilic coating.Hydrophilic coated wires are very slippery when wet.Always maintain control of the wire guide when manipulating it through any device.For optimal performance, rehydrate the hydrophilic coated wire guide after exposure to ambient environment or after extended use, replace it with a new hydrophilic coated wire guide.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint is confirmed upon customer testimony and the returned complaint device displayed evidence of wear consistent with clinical use.The coating was not spontaneously separating from the wire guide.The supplier reviewed the device history record and was unable to find any evidence the wire was not manufactured to specifications prior to shipment.The customer most likely experienced the hydrophilic coating scraping against the stone during the procedure.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted on 03oct2019.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9152541
Report Number1820334-2019-02527
Device Sequence Number14097346
Product Code OCY
UDI-Device Identifier00827002304734
UDI-Public(01)00827002304734(17)220522(10)11150909
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2022
Device Model NumberG30473
Device Catalogue NumberHW-038150
Device Lot Number11150909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 09/30/2019
Supplement Date Received by Manufacturer11/26/2019
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date12/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1